Thunderstorm Wind, Scott
- When
- March 4, 10:15 PM CST
- Where
- Scott County, Scott City Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.470, -100.880
A cold front pushed across the area with enough instability to spark off a couple of isolated thunderstorms mainly producing wind gusts up to around 50 mph. There was one gust that went into the severe threshold hitting 64 mph late in the evening after sunset.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front pushed across the area with enough instability to spark off a couple of isolated thunderstorms mainly producing wind gusts up to around 50 mph. There was one gust that went into the severe threshold hitting 64 mph late in the evening after sunset. No other reports were passed on during this isolated event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 4, 4:42 PM CST, 5 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 442 PM CST Fri Mar 4 2022 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday) Issued at 141 PM CST Fri Mar 4 2022 Gusty south winds at 25 to 30 mph earlier this Friday afternoon will decrease some after sunset but not by much. South winds will be in the 15 to 25 mph range through the overnight period. These gusty winds and forecast boundary layer temperatures early Saturday morning continue to support the previous forecast for lows tonight with temperatures falling back only in the mid 40s to mid 50s. A deepening area of low pressure at the surface over eastern Colorado will move into western Kansas by early Saturday morning as an upper level trough/low, located near the four corners region at 12z Friday, moves into extreme eastern Colorado. Models appear to be in decent agreement with a north to south oriented dryline entering extreme southwest Kansas during the predawn hours and by daybreak this boundary will be located between Garden City and Dodge City. This dryline is then forecast to quickly move east into central Kansas by noon as a cold front moves into southwest Kansas. West of the dryline and south of the cold front the dew points are expected to fall back into the teens to lower 20s so as temperatures warm to greater than the mid 60s late Saturday morning/early Saturday afternoon the relative humidity values will be falling back into the teens. These dry conditions combined with gusty west to southwest winds of 20 to 35 mph will result in a period of critical to near extreme fire weather conditions near/south the Oklahoma border and across south central Kansas (mainly near the Pratt and Medicine Lodge areas). As a result will upgrade the current fire weather watch to a red flag warning for locations south of the Dodge City and also portion of south central Kansas which will include the Pratt and Medicine Lodge areas. Further north and west the humidity values are not expected to be as low given the latest timing of the cold front but confidence this Friday afternoon is not high on exact timing of the cold frontal passage. Will therefore leave the fire weather watch going for those counties further north just in case the cold front does not move south as fast as what we currently expect. Winds behind the front are also expected to range from 20 to 30 mph with occasional higher gusts possible during the afternoon given the BUFR soundings mean mixed layer winds and wind speeds near the top of the mixed layer. Highs Saturday afternoon will range from the mid to upper 70s ahead of the cold front across south central Kansas to near 60 degrees north and west of Garden City which will be located north of the cold front. .LONG TERM...(Saturday night through Friday) Issued at 141 PM CST Fri Mar 4 2022 Saturday night and Sunday...Models remain in good agreement with the next upper level trough/low crossing the West Central High Plains as a cold front exits southwest Kansas and moves across Oklahoma. Ahead of this upper level system on Sunday an area of mid level moisture and forcing will be present near a 700mb baroclinic zone and may result in some light precipitation Sunday and/or early Sunday night. At this time the chance for any significant measurable precipitation appears low with the possible exception of the Pratt and Medicine Lodge areas where there will be improving 850mb warm air advection and low level moisture will be present late day. High temperatures on Sunday will be in the 40s but highs on Monday will end up being even a little cooler given that a reinforcement of cooler air will be invading western Kansas Sunday night once the upper level trough/low passes and an area of high pressure at the surface builds into the area. Some warmer temperatures will then return midweek but this warmup appears brief. The majority of the ensembles have not deviated much from previous forecast with an upper level ridge near the west coast of British Columbia retrograding/redeveloping near the Gulf of Alaska early next week. 500 mb climatological percentiles of greater than 90 are also being observed from the ECMWF along the 500mb ridge. This would support shot of even colder air late week as another cold front moves into southwest Kansas. There will also be a chance for some snow with this system late next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 435 PM CST Fri Mar 4 2022 VFR conditions will prevail in vicinity of all TAF sites through late Saturday afternoon. Gusty south-southwest winds around 15 to 30kt will persist through early Saturday morning as a strong surface low shifts from eastern Colorado into northwest Kansas during the period. Winds are then expected to turn more westerly through late morning/early afternoon as a trough axis attendant to the surface low edges east through western Kansas ahead of an approaching cold front. Wind speeds upward of 35 to 40kt will be possibly by early Saturday afternoon. && .FIRE WEATHER... Issued at 141 PM CST Fri Mar 4 2022 Critical to near extreme fire weather conditions possible Saturday. Humidity values will fall back into the teens behind a dryline that will quickly cross southwest Kansas early Saturday morning. Models were in good agreement with this dryline moving east of the Pratt and Medicine Lodge areas by the early afternoon. A cold front will also drop south into southwest Kansas Saturday morning so at this time the most favorable area for critical fire weather conditions will be along the Oklahoma border and across south central Kansas which will be located west of the dryline and south of the cold front. In this area gusty west to southwest winds of 20 to 35 mph can be expected with gusts of 45 mph possible based on the mean mixed layer winds and wind speeds forecast at the top of the mixed layer late day from the latest BUFR soundings. Near and north of the cold front the winds are forecast to be not as strong but occasional gusts greater than 30 mph still look likely. Relative humidity values will range from 20 to 30 percent. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 69 22 47 / 0 0 0 20 GCK 44 63 21 45 / 0 0 0 10 EHA 43 69 23 49 / 0 0 0 10 LBL 43 70 22 49 / 0 0 0 10 HYS 56 64 22 44 / 10 10 0 20 P28 59 78 29 50 / 10 10 0 50 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Saturday afternoon for KSZ046-064>066-074>080. Red Flag Warning until 7 PM CST /6 PM MST/ this evening for KSZ043-061>063-074>076-084>086. Red Flag Warning from noon to 6 PM CST Saturday for KSZ081- 084>090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson FIRE WEATHER...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 309 AM CST Fri Mar 4 2022 KSZ030-031-043>046-061>066-074>081-084>090-050915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 309 AM CST Fri Mar 4 2022 /209 AM MST Fri Mar 4 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Friday. Day 1 Discussion ---------------- Critical fire weather conditions are expected to arise this afternoon across western KS despite ongoing moist advection helping to increase dewpoint temperatures across our area. A surface cyclone in eastern CO will deepen during the day today (Friday) resulting in a significant increase in the southerly winds by this afternoon. Sustained winds in the 20-30 mph range with gusts of 40-45 mph are likely. Concurrently, temperatures will increase into the upper 70s and possibly low 80s by mid- afternoon, leading to minimum relative humidity in the 10-15% range. That said, a potential mode of failure exists in the expected cloud cover as skies will be overcast through much of the morning. If clouds can hang on longer than anticipated, temperatures will be cooler and relative humidity will therefore be higher. However, DNVA in the wake of a passing weak shortwave impulse is projected to erode the cloud cover from west to east during the afternoon, permitting the forecast critical fire weather conditions to materialize. As such, a Red Flag Warning has been issued for all counties along and west of U.S. Highway 83 from 12 pm CST through 7 pm CST. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Another day of fire weather danger is possible Saturday as strong winds and dry air will still be in place Saturday morning and afternoon. While a cold front is forecast to move through southwest KS Saturday afternoon, which will lower temperatures and therefore raise relative humidity, confidence is still high enough in reaching criteria to support issuing a Fire Weather Watch for the majority of our counties Saturday afternoon from 12 pm CST through 6 pm CST, with only our far north and northwest counties being excluded. Days 2-7 Hazards ---------------- * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Fire weather: Elevated risk * Tuesday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Springer
Special Weather Statement
National Weather Service Dodge City KS
933 PM CST Fri Mar 4 2022
KSZ062-063-074>076-084>086-050430-
Seward KS-Finney KS-Stanton KS-Stevens KS-Kearny KS-Grant KS-
Haskell KS-Morton KS-
933 PM CST Fri Mar 4 2022
...A strong thunderstorm will impact portions of northern Seward,
eastern Morton, southeastern Kearny, western Finney, Grant,
southeastern Stanton, Stevens and Haskell Counties through 1030 PM
CST...
At 933 PM CST, Doppler radar was tracking a strong thunderstorm near
Moscow, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Ryus around 945 PM CST.
Satanta around 950 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10171 3755 10180 3821 10067 3730 10068
3700 10128
TIME...MOT...LOC 0333Z 230DEG 42KT 3739 10125
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
1003 PM CST Fri Mar 4 2022
KSZ043-044-063-050430-
Finney KS-Lane KS-Scott KS-
1003 PM CST Fri Mar 4 2022
...A strong thunderstorm will impact portions of northwestern Finney,
southeastern Scott and southwestern Lane Counties through 1030 PM
CST...
At 1002 PM CST, Doppler radar was tracking a strong thunderstorm near
Holcomb, moving northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Friend around 1015 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 10032 3788 10093 3799 10110 3801 10110
3851 10088
TIME...MOT...LOC 0402Z 217DEG 64KT 3801 10096
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JJOHNSONThe Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 04:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015514.